Illinois, 2003

Hail in Illinois, September 26, 2003

September 26, 2003 · NWS DVN · 4 events in 3 counties and zones

An upper level disturbance allowed thunderstorms to develop across Northeast Missouri, Southeast Iowa, and West Central Illinois during the afternoon. The storms produced spotty hail with a few funnel clouds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance allowed thunderstorms to develop across Northeast Missouri, Southeast Iowa, and West Central Illinois during the afternoon. The storms produced spotty hail with a few funnel clouds. A meteorology professor at Western Illinois University in Macomb, Illinois observed a rotating wall cloud move across the city from 1407 CST to 1412 CST. Fortunately, no tornadogenesis occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 26, 2:34 AM CST, 9 hours 43 minutes earlier.

Area forecast discussion, Sep 26, 2:34 AM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT FRI SEP 26 2003

TONIGHT THROUGH MONDAY NIGHT...

SCATTERED -SHRA ACROSS CENTRAL AND SOUTHERN HALF CWA THIS AFTERNOON
CENTERED ON WEAK TROUGH AXIS ROTATING THROUGH CYCLONIC FLOW AROUND
GREAT LAKES LOW. WITH SHOWERS AND CLOUDS DIURNAL AND MID LEVEL VORT
MAX SEEN ON SATELLITE IMAGERY MOVING INTO N CENTRAL IL...WILL CARRY
SCATTERED SHOWERS ONLY INTO EARLY THIS EVENING. SHOULD SEE SOME
CLEARING BY MID EVENING...THEN MAIN SHORT TERM CHALLENGE IS LOWS
TONIGHT AND FROST POTENTIAL.

VORT MAX ROTATING THROUGH BASE OF LONG WAVE TROUGH CENTERED ON GREAT
LAKES PUSHING EAST WILL RESULT IN SHORTWAVE RIDGING AND DEEP UPPER
LEVEL SUBSIDENCE TONIGHT. HOWEVER MODELS ADVERTISE CONSIDERABLE
UPPER LEVEL MOISTURE TOWARD MORNING...ALONG WITH POSITIVE VORT
MAXIMA IN DIRTY NW FLOW TO MAKE LATE NIGHT/EARLY MORNING CLOUD
FORECAST DIFFICULT. WITH THIS IN MIND...EXPECTING TEMPS TO DROP
QUICKLY BEFORE MIDNIGHT THEN LEVEL OFF WITH PATCHY FROST A GOOD BET
AND KEPT LOWS IN MID 30S RANGE. WILL HOLD OFF ON HIGHLIGHTS WITH
BEST CHANCE FROST AND WIDESPREAD SUBFREEZING TEMPS IN LATER PERIODS.
LITTLE CHANGE TO MONDAY THROUGH MONDAY NIGHT...WITH SLIGHT CHANCE
FOR SHOWERS WITH OVERNIGHT FROPA. MONDAY HIGHS IN MIDDLE RANGE OF
GUIDANCE WITH MID 50S TO LOWER 50S. TEMPS MONDAY NIGHT WILL BE KEPT
UP BY CLOUDS AND COUPLED BOUNDARY LAYER FLOW WITH FROPA AND MID
LEVEL FORCING...AND STAYED WITH UPPER 30S TO LOWER 40S.

TUESDAY THROUGH SUNDAY...

SHORT/MEDIUM RANGE MODELS AGREE ON SECONDARY COLD FRONT TUESDAY
NIGHT. MOST LIKELY WILL BE DRY ALTHO PVA AND JET MAX COULD BE ENUF TO
PRODUCE SLIGHT CHANCE OF RAIN/SNOW SHOWERS...POSSIBLY INTO EARLY
WEDNESDAY.  MAIN CHANCE FOR PRECIP IN THIS TIME FRAME WILL BE SOUTH
OF FORECAST AREA WITH STRONG VORT MAX...AND WELL NORTH.  COLD AIR
ADVECTION WILL CONTINUE THROUGH WEDNESDAY INTO THE EVENING...AFTER
WHICH HIGH WILL PROBABLY MOVE OVERHEAD.  STILL SOME DISAGREEMENT
BETWEEN MEDIUM RANGE MODELS ON PLACEMENT OF SURFACE HIGH 12Z
THURSDAY. THIS WILL BE KEY...SINCE THIS WILL BE COLDEST MORNING OVER
THE NEXT SEVEN DAYS.  FREEZE WILL BE LIKELY NORTH AND POSSIBLE
CENTRAL...WITH FROST LIKELY MOST AREAS.

MRF AND EUROPEAN PUT ANOTHER COLD FRONT THRU IN THE FRIDAY TIME
FRAME...ACCOMPANIED BY A 500MB SHORT WAVE...WITH THE UK BEING 12/24
HOURS SLOWER.  AFTER THIS...ZONAL FLOW AT 500MB SETS UP FOR SATURDAY
AND SUNDAY...WITH WARM-UP AHEAD OF NEXT COLD FRONT.

WILL MAKE ONLY MINOR CHANGES TO ONGOING FORECAST FOR TUESDAY
THROUGH SUNDAY.  MAIN THEME WILL BE COOL...NOT WARMING TO SEASONABLE
TEMPERATURES UNTIL SUNDAY.  WILL NEED TO KEY AN EYE ON WEDNESDAY
NIGHT...VIS-A-VIS FROST ADVISORY OR FREEZE WARNING...AS THIS WILL
BE THE COLDEST NIGHT...SO FAR...OF THE FALL SEASON.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLS/REA
Hazardous weather outlook, Sep 26, 3:47 AM CST, 8 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID DAY AND
INTO THE AFTERNOON HOURS. STRONG STORMS ARE POSSIBLE DUE TO
SUFFICIENT SHEAR IN THE ATMOSPHERE.

THE AREA AT GREATEST RISK FOR STRONG AND POSSIBLY SEVERE STORMS IS
SOUTH AND EAST OF A LINE FROM KIRKSVILLE...TO THE QUAD CITIES...TO
LA SALLE PERU. THE LIKELY TIME PERIOD FOR STRONG STORMS WILL BE FROM
2 PM TO 8 PM. THE PRIMARY THREAT WOULD BE HAIL DUE TO LOW FREEZING
LEVELS ALOFT...AND WINDS GUSTING TO 45 MPH. HOWEVER...DAMAGING WINDS
OF 60 MPH ARE POSSIBLE IF TEMPERATURES AND MOISTURE LEVELS BECOME
HIGHER THAN CURRENTLY EXPECTED.

TONIGHT...SHOWERS EAST OF THE MISSISSIPPI AND SOUTH OF INTERSTATE 80
WILL END BY MID EVENING. AN UPPER LEVEL DISTURBANCE IS FORECAST TO
ARRIVE LATE TONIGHT...PRODUCING SOME SHOWERS NORTH OF HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COOL AND UNSETTLED WEATHER PATTERN CAN BE EXPECTED THROUGH NEXT
WEEK. BELOW NORMAL TEMPERATURES CAN BE EXPECTED FOR THE WEEKEND. IF
CLOUDS CLEAR AT NIGHT...A FROST OR FREEZE WOULD BE POSSIBLE FOR MUCH
OF THE AREA ON MONDAY OR TUESDAY.

LATE NEXT WEEK...CURRENT INFORMATION SUGGESTS A STORM SYSTEM WILL
AFFECT THE REGION...BRINGING A THREAT OF RAIN AND VERY COOL
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
AREAS EAST OF THE MISSISSIPPI AND SOUTH OF INTERSTATE 80.

SF

The radar

The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Henry

When
September 26, 12:17 PM CST to 12:19 PM CST
Where
Henry County, Galva
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -90.050

Lasted 2 minutes

Hail, Hancock

When
September 26, 1:19 PM CST to 1:22 PM CST
Where
Hancock County, Nauvoo
Measured
1.75 in hail
Property damage
$70,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -91.383

Minor street flooding from heavy rain.

Funnel Cloud, Hancock

When
September 26, 1:28 PM CST to 1:33 PM CST
Where
Hancock County, 5 mi N of Ferris
Reported by
TRAINED SPOTTER
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Hail, McDonough

When
September 26, 2:00 PM CST to 2:02 PM CST
Where
McDonough County, 2 mi NW of Macomb
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -90.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336796, 5336793, 5336794, 5336795.